Calcium and vitamin D supplements may increase risks of kidney stones

Long-term consumption of calcium and vitamin D supplements could potentially increase risks of kidney stones.

According to new research, long term intake of calcium and vitamin D tablets are linked with high calcium levels in the blood and urine which could maximise the dangers of having kidney stones.

Professor J. Christopher Gallagher, from Creighton University Medical Centre, USA, said: “The use of calcium and vitamin D supplementation may not be as benign as previously thought”.

The research team said that while consuming calcium and vitamin pills was a standard practice in many areas of the world, the exact long-term health effects of these supplements are still unclear.

They said that previous research has led to some indication of high levels of calcium in the urine and blood could increase the risk of kidney stones and other conditions including bone and possible increased heart attack risks.

Professor Gallagher said: “Pending further information, people should not exceed the guidelines suggested by the Institute of Medicine, which are 800 international units of vitamin D, and 800-1,200 milligrams per day of calcium”.

The researchers examined 163 healthy, postmenopausal women between the ages of 57 and 85 years.

The participants were instructed to randomly receive a vitamin D supplement of 400, 800, 1600, 2400, 3200, 4000, 4800 international units a day, or placebo.

Calcium intake was increased from the standard 691 to 1,200-1,400 milligrams daily.

Researchers measured blood and urinary calcium levels at the beginning of the study and then every three months for one year.

They discovered that approximately 48 participants – a third – developed high urinary levels of calcium (hypercalciuria) at some time in the study. It was also revealed that hypercalciuria had been associated with maximised risks of kidney stones from previous studies despite the fact that no incidents of kidney stones were reported during their one-year study.

One tenth of study subjects developed high blood levels of calcium (hypercalcemia). In both scenarios, the increases were unrelated to the dosage of vitamin D.

Professor Gallagher said: “Because of the unpredictable response, it is not clear whether it is the extra calcium, the vitamin D or both together that cause these problems.

“However, it is possible that long-term use of supplements causes hypercalciuria and hypercalcemia, and this can contribute to kidney stones”.

MORE FROM THIS SECTION


on Twitter, 'LIKE' us on Facebook

Comments are closed.